Alert archive / Washington / Dust Storm Warnings in 2020

Dust Storm Warning 2, NWS Spokane, WA

May 2, 2020Spokane County, Washington

NWS Spokane, WA issued this dust storm warning at May 2, 2020, 5:48 PM PDT for Spokane County, Washington. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2020, 5:48 PM PDT (00:48 UTC)
Expired
May 2, 2020, 6:15 PM PDT
In force
27 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

County Spokane County, WA

The radar

The Spokane radar (KOTX), 45 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 6:11 PM PDTTSTM WND GST 531 Nnw Spangle, WACORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 1 NNW SPANGLE. MESONET STATION TSPAN 1.3 N SPANGLE (WA DOT).
May 2, 6:11 PM PDTNON-TSTM WND GST 531 Nnw Spangle, WAMESONET STATION TSPAN 1.3 N SPANGLE (WA DOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2612 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

884 
WWUS56 KOTX 030050
DSWOTX

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Spokane WA
548 PM PDT Sat May 2 2020

WAC063-030115-
/O.NEW.KOTX.DS.W.0002.200503T0048Z-200503T0115Z/
Spokane WA-
548 PM PDT Sat May 2 2020

The National Weather Service in Spokane has issued a

* Dust Storm Warning for...
  Southeastern Spokane County in northeastern Washington...

* Until 615 PM PDT.

* At 548 PM PDT, strong thunderstorm outflow winds was near Rosalia 
  and Latah. The storms were moving northeast at 40 mph.

  HAZARD...Less than a quarter mile visibility with strong wind in 
           excess of 50 mph.

  SOURCE...Trained weather spotters.

  IMPACT...Dangerous life-threatening travel.

* This includes Highway 195 from Rosalia to Spangle, State Route 27 
  from Latah to Rockford. 

Locations impacted include...
Fairfield, Rockford, Spangle, Latah, Waverly and Plaza. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!

&&

LAT...LON 4727 11705 4727 11769 4749 11748 4751 11705
TIME...MOT...LOC 0048Z 196DEG 27KT 4730 11737 

$$

RF

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this dust storm warning went out at May 2, 4:33 PM PDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 2, 4:33 PM PDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
433 PM PDT Sat May 2 2020

.SYNOPSIS...
Showers and thunderstorms will diminish overnight. Sunday will be
rather cool with mountain showers. Drier weather is expected on
Monday and Tuesday for most locations, however it will be chilly
especially in the protected valleys of northeast Washington and
north Idaho. Another Pacific system will bring rain to the region
on Wednesday, followed by a warm weekend.

&&

.DISCUSSION...
Tonight through Monday night: Still trying to pin down the timing
of the sudden high winds. Latest HRRR model would delay the winds
until about 9pm into Spokane. My current forecast has that more
like 7pm. Will continue to monitor and update as needed. Behind
the front, welcome rains will wet just about the entire area,
quickly ending the blowing dust threat. Snow levels will drop
rapidly behind this front, allowing about an inch of snow to fall
on Stevens Pass late tonight and early Sunday morning.

Sunday should be a rather cool and breezy day. The atmosphere will
be unstable as colder air moves in aloft. This should spawn some
showers, mainly over the mountains. Could also get a few afternoon
thunderstorms over the northern mountains and Cascades. But these
will be more of the early-spring variety, so nothing severe
expected. The atmosphere is cool enough that some of the lower
elevations could see snow in the air during the morning hours, but
doubtful anything would accumulate.

This cold air mass will lead to a rather chilly Monday morning.
Forecast low at Spokane airport of 33F, with the usual cold spots
(Deer Park, Republic, Priest Lake, Davenport) dropping into the
mid 20s possibly. We may need to issue some Freeze or Frost
products on Sunday. Otherwise Monday should be about 7-10 degrees
warmer under sunny skies.  RJ

Tuesday through Saturday: The GFS, ECMWF, and its Ensemble means
have come into good agreement during the forecast period leading
to moderate confidence in the extended forecast period with
Wednesday likely the unsettled day of interest. On Tuesday upper
ridge to our east with an approaching upper trough will result in
southwest flow and warmer temperatures. Models currently show
limited moisture and instability over the area with a small chance
of mountain showers. On Wednesday the upper trough moves inland
leading to showers across the region and cooler temperatures.
Cloud cover may limit heating and thunderstorm potential with
current NBM guidance favoring a slight chance over the northern
mountains into the Idaho Panhandle. Ensemble guidance also shows
the best potential for wetting rains across NE Washington into the
Idaho Panhandle as well as the Cascade crest while amounts are
likely to be light across the Columbia Basin and in the lee of the
Cascades. On Thursday this system moves east although some
solutions show some lingering moisture/instability mainly over the
ID Panhandle where shower chances will linger. Friday and
Saturday should be warmer and drier area wide as an upper ridge
begins to build over the area. JW

&&

.AVIATION...
00Z TAFS: Showers and thunderstorms will move through the TAF
sites through 06Z. Confidence is low on the exact details. In
general, KEAT will experience the front first, but winds there are
not expected to be strong. KMWH will have some showers and
thunderstorms ahead of the front which will arrive around 04Z.The
KGEG/KSFF/KCOE/KPUW/KLWS will have one round of thunderstorms
through 03Z, with the front arriving around 05Z. Those TAFs could
also see some MVFR cigs later tonight, lasting into Sunday
morning. Sunday afternoon should have some cumulus clouds with
breezy winds. RJ

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        39  56  33  63  41  69 /  90  10   0   0   0   0
Coeur d'Alene  39  55  33  61  38  68 /  90  30   0   0   0   0
Pullman        37  53  34  62  39  68 /  90  20   0   0  10   0
Lewiston       44  61  41  68  43  73 /  90  10   0   0  10   0
Colville       37  59  34  66  37  71 / 100  50   0   0   0   0
Sandpoint      41  55  30  61  35  66 / 100  70  10   0  10  10
Kellogg        41  50  36  58  34  66 /  90  60  10   0  10  10
Moses Lake     38  62  36  68  40  74 /  70  10   0   0   0   0
Wenatchee      40  60  38  66  46  70 /  80  10   0  10  10  10
Omak           39  61  34  66  42  70 / 100  30   0   0  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Blowing Dust Advisory until 8 PM PDT this evening for Idaho
     Palouse.

WA...Blowing Dust Advisory until 8 PM PDT this evening for Lower
     Garfield and Asotin Counties-Moses Lake Area-Upper Columbia
     Basin-Washington Palouse.

&&
Hazardous weather outlook, May 2, 6:20 AM PDT, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
620 AM PDT Sat May 2 2020

IDZ001>004-026-027-WAZ031>038-041>044-031330-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
620 AM PDT Sat May 2 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Strong thunderstorms will be possible today across much of the
region. The threat will begin with isolated thunderstorms
primarily over southeast Washington and north-central Idaho by
mid-afternoon. These storms could produce moderate sized hail and
gusty winds. A more impactful line of storms will form shortly
thereafter near the Cascades and spread east across the region
through the evening. These storms are expected to produce a line
of strong winds with gusts from 40 to 60 mph possible. Winds this
strong could produce tree damage as well as blowing dust over the
Columbia Basin and Palouse. The threat of thunderstorms and
damaging winds will decrease overnight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

No hazardous weather is expected at this time.

In the hours before

Local storm report, May 2, 5:29 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
529 PM PDT SAT MAY 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     DUST STORM       5 N COLFAX              46.96N 117.36W
05/02/2020                   WHITMAN            WA   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED DUST STORM MOVING
            NORTH ON HWY 195. NO VISIBILITY.

&&
Special weather statement, May 2, 5:39 PM PDT, 9 minutes before
Special Weather Statement
National Weather Service Spokane WA
539 PM PDT Sat May 2 2020

WAZ034-035-030115-
Moses Lake Area WA-Upper Columbia Basin WA-
539 PM PDT Sat May 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ADAMS AND SOUTHERN GRANT
COUNTIES UNTIL 615 PM PDT...

At 536 PM PDT, Doppler radar was tracking strong winds moving out
ahead of a line of strong thunderstorms near Hanford.  These
winds are moving northeast around 35 mph.

Wind gusts of 50 to 55 mph and areas of blowing dust will be
possible with this line of winds.

Locations impacted include...
Moses Lake, Othello, Warden, Cascade Valley, Moses Lake North,
Mattawa, Royal City, George, Hatton, Ruff, Schrag, Gorge
Amphitheatre, Desert Aire, Beverly, McDonald, Sieler, Wheeler, Smyrna
and Cunningham.

LAT...LON 4713 12000 4721 12000 4719 11877 4674 11877
      4674 11936 4668 11937 4672 11952 4664 11963
      4663 11980 4663 11989 4668 11995 4675 11997
      4682 11993 4685 11997 4694 11996 4704 12001
      4707 12005
TIME...MOT...LOC 0036Z 208DEG 31KT 4682 11938

SB
Special weather statement, May 2, 5:40 PM PDT, 8 minutes before
Special Weather Statement
National Weather Service Spokane WA
540 PM PDT Sat May 2 2020

IDZ003-004-026-027-030130-
Central Panhandle Mountains ID-Lewiston Area ID-Idaho Palouse ID-
Lewis and Southern Nez Perce Counties ID-
540 PM PDT Sat May 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LATAH...NORTHERN NEZ
PERCE AND NORTHERN LEWIS COUNTIES UNTIL 630 PM PDT...

At 540 PM PDT, Doppler radar was tracking a strong thunderstorm over
Culdesac, or near Lapwai, moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lapwai, Juliaetta, Culdesac, Winchester, Kendrick, Peck, Reubens,
Mohler, Spalding, Southwick, Gifford and Lenore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Spokane.

&&

LAT...LON 4651 11697 4681 11633 4664 11633 4662 11645
      4650 11645 4650 11637 4647 11637 4641 11630
      4641 11619 4631 11614 4623 11670
TIME...MOT...LOC 0040Z 241DEG 25KT 4636 11668

SVH
Local storm report, May 2, 5:41 PM PDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
541 PM PDT SAT MAY 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     DUST STORM       1 N SAINT JOHN          47.11N 117.58W
05/02/2020                   WHITMAN            WA   BROADCAST MEDIA

            LESS THAN 1/2 MI. VISIBILITY REPORTED BY
            LOCAL TV NEWS REPORTER.

&&
Special weather statement, May 2, 5:45 PM PDT, 3 minutes before
Special Weather Statement
National Weather Service Spokane WA
545 PM PDT Sat May 2 2020

WAZ033-035-036-030130-
Spokane Area WA-Upper Columbia Basin WA-Washington Palouse WA-
545 PM PDT Sat May 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN...
NORTHEASTERN WHITMAN AND SOUTHERN SPOKANE COUNTIES UNTIL 630 PM
PDT...

At 543 PM PDT, Doppler radar was tracking a line of strong
thunderstorms from Tyler to Rosalia. The storms were moving
northeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
this storm along with areas of blowing dust reducing visibility to a
mile or less.

Locations impacted include...
Spokane, Spokane Valley, Cheney, Airway Heights, Medical Lake,
Fairchild AFB, Tekoa, Fairfield, Rosalia, Rockford, Oakesdale,
Spangle, Malden, Latah, Waverly, Amber, Tyler, Valleyford, Eleanor
and Deep Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4708 11707 4737 11805 4781 11777 4755 11706
TIME...MOT...LOC 0043Z 210DEG 34KT 4729 11743

RF
Local storm report, May 2, 5:48 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
548 PM PDT SAT MAY 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     DUST STORM       OAKESDALE               47.13N 117.25W
05/02/2020                   WHITMAN            WA   PUBLIC

            REPORTED DUST STORM; RAIN SHOWERS FOLLOWED.

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 5:15 PM PDTDust Storm WarningOTXWhitman30 min
May 2, 5:39 PM PDTSpecial Weather StatementOTXGrant36 min
May 2, 5:45 PM PDTSpecial Weather StatementOTXSpokane45 min
May 2, 6:04 PM PDTDust Storm WarningOTXAdams, Douglas, Grant, Lincoln41 min
May 2, 6:23 PM PDTSpecial Weather StatementOTXOkanogan37 min
May 2, 6:33 PM PDTSpecial Weather StatementOTXSpokane42 min
May 2, 9:33 PM PDTSpecial Weather StatementOTXWhitman42 min

Nearby

Dust Storm Warnings in Washington, 2020Every dust storm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.